Wyoming, 2018

Hail and Damaging Wind in Wyoming, July 9, 2018

July 9, 2018 · NWS UNR · 4 events in 2 counties and zones

A severe storm developed over east central Campbell County and tracked east-northeast across southern Crook County. The storm produced large hail initially and then strong wind gusts as it moved into South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe storm developed over east central Campbell County and tracked east-northeast across southern Crook County. The storm produced large hail initially and then strong wind gusts as it moved into South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 4:22 PM MST, 42 minutes earlier.

Area forecast discussion, Jul 9, 4:22 PM MST, 42 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
522 PM MDT Mon Jul 9 2018

.DISCUSSION...(This Evening Through Monday)
Issued at 227 PM MDT Mon Jul 9 2018

Latest upper analysis shows a weak disturbance rounding the ridge
over the northern plains. At the surface, low pressure exists over
the western third of the CONUS with high pressure to the east
resulting in southeasterly low level flow over the area. A mid-
level warm front appears to be located from east to west across
the forecast area enhancing lift and producing a band of clouds
and a few showers and thunderstorms.

The upper disturbance will cross the region tonight, which
combined with strengthening upslope/southeasterly flow over much
of the CWA is expected to lead to increasing coverage of showers
and thunderstorms. CAMs support increasing convection, and if
activity does develop, isolated supercells will be possible with
severe hail/wind and slow movement, so locally heavy rain
is also possible.

On Tuesday, the upper/thermal ridge will peak over the region
with a rather strong capping inversion expected to suppress
convection during the day. Temperatures will rise well into the
90s.

On Tuesday night and Wednesday, a weak cold front will move into
the region as a shortwave trough tracks along the US/Canadian
border, flattening the upper ridge. TSRA may occur, with isolated
severe storms possible given instability/shear.

Westerly flow aloft is expected during the rest of the period
with a flat upper ridge over the southern CONUS. Still summer-
like temperatures, but several disturbances and frontal passages
may bring some storms. Bigger cool down is possible by Sunday,
but confidence is low given the lack of run to run model
consistency.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 521 PM MDT Mon Jul 9 2018

The next round of scattered thunderstorms will continue develop
over northeast Wyoming through the evening and move east into
parts of western South Dakota. MVFR/IFR conditions will be
possible with the strongest storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Foscato
Hazardous weather outlook, Jul 9, 11:22 AM MST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1222 PM MDT Mon Jul 9 2018

SDZ001-002-012>014-024>026-028>032-043-072>074-WYZ054>058-071-
101300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Jackson-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
1222 PM MDT Mon Jul 9 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk for severe thunderstorms this afternoon
and evening. The strongest storms could produce large hail and
strong wind gusts. Locally heavy rainfall is also a possibility.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be occasional chances for showers and thunderstorms
through much of the week. There is a marginal risk for severe
storms over far northeast Wyoming and northwest South Dakota late
Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-041-042-044-046-047-049-101300-
Southern Foot Hills-Fall River-Oglala Lakota-Bennett-Mellette-
Todd-Tripp-
1222 PM MDT Mon Jul 9 2018 /122 PM CDT Mon Jul 9 2018/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...This Afternoon and Tonight

No Hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be occasional chances for showers and thunderstorms
through much of the week. There is a marginal risk for severe
storms across far southwest and south central South Dakota late
Wednesday into Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 9, 3:47 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
447 PM MDT MON JUL 9 2018

WYZ055-092315-
Southern Campbell WY-
447 PM MDT MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY
UNTIL 515 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm near
Savageton, or 13 miles northwest of Wright, moving northeast at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Savageton.

LAT...LON 4376 10564 4385 10586 4410 10573 4397 10540
TIME...MOT...LOC 2247Z 209DEG 11KT 4387 10570

Carstens
Special weather statement, Jul 9, 4:43 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
543 PM MDT MON JUL 9 2018

WYZ054>056-058-100015-
Weston WY-Northern Campbell WY-Western Crook WY-Southern Campbell WY-
543 PM MDT MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL...
NORTHWESTERN WESTON AND SOUTHWESTERN CROOK COUNTIES UNTIL 615 PM
MDT...

At 543 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Moorcroft, or 24 miles southeast of Gillette,
moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Moorcroft.

This Includes Interstate 90 in Wyoming between Mile Markers 153 and
160.

LAT...LON 4396 10503 4402 10526 4428 10516 4427 10466
TIME...MOT...LOC 2343Z 216DEG 16KT 4407 10508

Carstens

The radar

The Rapid City radar (KUDX), 183 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
July 9, 5:04 PM MST
Where
Campbell County, 13.71 mi SSE of Rozet
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
44.090, -105.120

Hail, Campbell

When
July 9, 5:15 PM MST
Where
Campbell County, 8.81 mi SSE of Rozet
Measured
1.5 in hail
Reported by
Public
Coordinates
44.170, -105.110

Hail, Crook

When
July 9, 5:17 PM MST
Where
Crook County, 8.12 mi SW of Moorcroft
Measured
1.5 in hail
Reported by
Public
Coordinates
44.180, -105.070

Thunderstorm Wind, Crook

When
July 9, 7:05 PM MST
Where
Crook County, 0.83 mi N of Beulah
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.542, -104.081

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761452, 761455, 761457, 761458.